Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Invest. 2004 Jan;113(1):115-23.

Activation of caspase-3 is an initial step triggering accelerated muscle proteolysis in catabolic conditions.

Author information

  • 1Department of Medicine, University of Texas, Galveston, Texas 77555, USA.

Abstract

With trauma, sepsis, cancer, or uremia, animals or patients experience accelerated degradation of muscle protein in the ATP-ubiquitin-proteasome (Ub-P'some) system. The initial step in myofibrillar proteolysis is unknown because this proteolytic system does not break down actomyosin complexes or myofibrils, even though it degrades monomeric actin or myosin. Since cytokines or insulin resistance are common in catabolic states and will activate caspases, we examined whether caspase-3 would break down actomyosin. We found that recombinant caspase-3 cleaves actomyosin, producing a characteristic, approximately 14-kDa actin fragment and other proteins that are degraded by the Ub-P'some. In fact, limited actomyosin cleavage by caspase-3 yields a 125% increase in protein degradation by the Ub-P'some system. Serum deprivation of L6 muscle cells stimulates actin cleavage and proteolysis; insulin blocks these responses by a mechanism requiring PI3K. Cleaved actin fragments are present in muscles of rats with muscle atrophy from diabetes or chronic uremia. Accumulation of actin fragments and the rate of proteolysis in muscle stimulated by diabetes are suppressed by a caspase-3 inhibitor. Thus, in catabolic conditions, an initial step resulting in loss of muscle protein is activation of caspase-3, yielding proteins that are degraded by the Ub-P'some system. Therapeutic strategies could be designed to prevent these events.

PMID:
14702115
[PubMed - indexed for MEDLINE]
PMCID:
PMC300763
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Journal of Clinical Investigation Icon for PubMed Central
    Loading ...
    Write to the Help Desk